Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 36, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Aug 3, 2018, 1:27 PM CDT for Lincoln County, Wisconsin. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2018, 1:27 PM CDT (18:27 UTC)
- Expired
- Aug 3, 2018, 2:17 PM CDT
- In force
- 50 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lincoln County, WI
The radar
The Green Bay radar (KGRB), 172 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
786
WUUS53 KGRB 031827
SVRGRB
WIC069-031930-
/O.NEW.KGRB.SV.W.0036.180803T1827Z-180803T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
127 PM CDT FRI AUG 3 2018
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Western Lincoln County in north central Wisconsin...
* Until 230 PM CDT.
* At 126 PM CDT, a severe thunderstorm was located near Spirit, or 19
miles north of Medford, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
New Wood Wildlife Area around 150 PM CDT.
Other locations impacted by this severe thunderstorm include Mccord,
Heafford Junction, Bradley, Spirit Falls, Bill Cross Rapids Wildlife
Area, Otis and Irma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4556 9004 4555 8962 4513 8968 4518 9005
TIME...MOT...LOC 1826Z 281DEG 27KT 4541 9019
HAIL...1.00IN
WIND...60MPH
$$
Eckberg4 follow-up statements
478
WWUS53 KGRB 031840
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
140 PM CDT FRI AUG 3 2018
WIC069-031930-
/O.CON.KGRB.SV.W.0036.000000T0000Z-180803T1930Z/
Lincoln WI-
140 PM CDT FRI AUG 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR WESTERN LINCOLN COUNTY...
At 140 PM CDT, a severe thunderstorm was located near Spirit, or 25
miles northeast of Medford, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
New Wood Wildlife Area around 150 PM CDT.
Other locations impacted by this severe thunderstorm include Mccord,
Heafford Junction, Bradley, Spirit Falls, Bill Cross Rapids Wildlife
Area, Otis and Irma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4556 9004 4555 8962 4513 8968 4518 9005
TIME...MOT...LOC 1840Z 275DEG 26KT 4540 9004
HAIL...1.00IN
WIND...60MPH
$$
Eckberg992
WWUS53 KGRB 031852
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
152 PM CDT FRI AUG 3 2018
WIC069-031930-
/O.CON.KGRB.SV.W.0036.000000T0000Z-180803T1930Z/
Lincoln WI-
152 PM CDT FRI AUG 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR WESTERN LINCOLN COUNTY...
At 152 PM CDT, a severe thunderstorm was located near New Wood
Wildlife Area, or 23 miles northeast of Medford, moving southeast at
30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
New Wood Wildlife Area around 155 PM CDT.
Merrill and Council Grounds State Park around 225 PM CDT.
Other locations impacted by this severe thunderstorm include Spirit
Falls, Bill Cross Rapids Wildlife Area, Otis and Irma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4554 9004 4545 8964 4513 8968 4518 9005
TIME...MOT...LOC 1852Z 297DEG 25KT 4535 8996
HAIL...1.00IN
WIND...60MPH
$$
Eckberg701
WWUS53 KGRB 031901
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
201 PM CDT FRI AUG 3 2018
WIC069-031930-
/O.CON.KGRB.SV.W.0036.000000T0000Z-180803T1930Z/
Lincoln WI-
201 PM CDT FRI AUG 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SOUTHWESTERN LINCOLN COUNTY...
At 200 PM CDT, a severe thunderstorm was located over New Wood
Wildlife Area, or 25 miles northeast of Medford, moving southeast at
30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Merrill and Council Grounds State Park around 220 PM CDT.
Other locations impacted by this severe thunderstorm include Bill
Cross Rapids Wildlife Area, Otis and Irma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4541 9004 4544 8964 4513 8968 4518 9005
TIME...MOT...LOC 1900Z 293DEG 26KT 4532 8988
HAIL...1.00IN
WIND...60MPH
$$
Eckberg729
WWUS53 KGRB 031917
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
217 PM CDT FRI AUG 3 2018
WIC069-031927-
/O.CAN.KGRB.SV.W.0036.000000T0000Z-180803T1930Z/
Lincoln WI-
217 PM CDT FRI AUG 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LINCOLN COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4541 9004 4544 8964 4513 8968 4518 9005
TIME...MOT...LOC 1915Z 281DEG 27KT 4530 8970
$$
EckbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 12:42 PM CDT, 45 minutes earlier.
Area forecast discussion, Aug 3, 12:42 PM CDT, 45 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 1242 PM CDT Fri Aug 3 2018 Updated aviation portion for 18Z TAF issuance .UPDATE... Issued at 755 AM CDT Fri Aug 3 2018 Although the visibilities reported at airport sensors were still AOB 1/4SM across much of the Dense Fog Advisory area, webcams indicate the visibility has edged up to the point where impacts on travel were lessening. As a result, will allow the Dense Fog Advisory to expire as scheduled at 8 AM. && .SHORT TERM...Today...Tonight...and Saturday Issued at 334 AM CDT Fri Aug 3 2018 The latest RAP analysis and satellite/radar imagery show an area of high pressure centered over eastern WI and northern Lake Michigan early this morning. Low level moisture trapped beneath a sharp inversion continues to aid the development of low stratus, mainly east of I-39/US 51. Where skies cleared, ground fog has formed, and become the most widespread/dense over Vilas county where visibilities have fallen to a 1/4sm in spots. The stratus has inhibited widespread dense fog from developing over much of the advisory area, but various calls to area law enforcement indicate patchy dense fog is occurring from Wood to Vilas counties. Will expand the dense fog advisory north across Lincoln, Oneida and Vilas counties. Looking further west, the leading edge of the return flow is moving northeast into the northern Mississippi Valley. Area radars remain echo free due to ample dry air shown in the 00z soundings at KABR/KBIS. But as this warmer/more unstable air moves into the region, precip chances are the main forecast concern through Saturday. Today and tonight...Low stratus will likely remain stubborn this morning due to the sharp inversion that is expected to remain in place. Though fog should burn off relatively quickly by comparison, the stratus remains expected to lift into a strato-cu deck by late morning, but may take until mid-afternoon to dissipate, especially over eastern WI. By that time, however, the leading edge of the moisture return and elevated mixed layer will be moving into north-central WI from the southwest. Elevated instability is expected to increase to over 1000 j/kg at the same time, thanks to mid-level lapse rates above 7 c/km. Some of the higher resolution models spit out isolated to scattered storms and think this is possible given the above scenario. Added a slight chance of storms to the forecast from about 20z through late evening. Based upon how things evolve, the slight chance may need to get extended into the overnight hours. Storms should be relatively high based, while deep layer shear remains at or around 20 kts, so severe wx is not expected. Highs rebounding to the mid 70s and low 80s.Dense Fog Advisory until 8 AM CDT this morning for WIZ005-010- 018-030-035>037-045. Saturday...A surface warm front will lift northeast across the area early in the day, which will place the region within a very warm and humid airmass. Highs reaching from the mid 80s to low 90s appear reasonable. After a relatively quiet start to the day, a shortwave trough will approach north-central WI late in the afternoon. With ML capes increasing to 1000-2000 j/kg over north- central WI, will see thunderstorm chances begin to increase, but higher chances will likely hold off until Saturday night. .LONG TERM...Saturday Night Through Thursday Issued at 334 AM CDT Fri Aug 3 2018 An upper level trough will sit above the region through a good portion of the extended period, with active weather likely to continue into Tuesday. Expect a decent warmup to last through the beginning of the extended as well. Saturday night, instability will gradually diminish overnight, but there will likely be ongoing convection and precipitation in the area. Winds aloft will be in the 30-40 knot range, for an ongoing chance to mix stronger winds aloft to the surface in the area with any ongoing convection overnight. Sunday, active weather remains in the area with ongoing thunderstorm and rain chances lingering on through the weekend. Models once again bring fairly beefy winds near the lower levels, reiterating the chance to mix gusts to the surface with any thunderstorms that develop. The big question on all this will be how the environment is modified from storms the previous night and morning convection. Additionally, models bring a dry warm layer through the lowest layers, which could help bring storms to an end Sunday night. Monday will not see much change from the previous couple days, with rain and thunderstorms still in the area, although the strength of active weather will be uncertain at this time. The upper level trough will finally make its exit Monday night into Tuesday, bringing a respite from rain chances in the area. The next few disturbances will arrive from the northwest late Wednesday into Thursday, bringing another few light chances to see rain. Temperatures will remain well above normal through the end of the weekend and gradually drop closer to normal by the end of next week. && .AVIATION...for 18Z TAF Issuance Issued at 1238 PM CDT Fri Aug 3 2018 Adjusted the aviation forecast for the first few hours of the TAFs based on radar trends, as none of the guidance is doing a good job with ongoing convection. Wind profiles aloft support LLWS after midnight. Backed away from the aggressive handing of fog in some of the guidance products, as an increasing surface pressure gradient and strengthening winds aloft will be much more favorable for mixing (and much less favorable for fog) that last night. Preferred to handle it with a TEMPO group in the climatologically most favored sites (KRHI and KCWA). && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE.........Skowronski SHORT TERM.....MPC LONG TERM......Uhlmann AVIATION.......Skowronski
Hazardous weather outlook, Aug 3, 12:04 PM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 1204 PM CDT Fri Aug 3 2018 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-041715- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 1204 PM CDT Fri Aug 3 2018 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible across central and north-central Wisconsin during the afternoon and early evening hours. The storms are not expected to be severe, but the strongest storms could produce hail up to 1/2 inch in diameter and brief heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are likely at times from late Saturday afternoon into Monday. Conditions may be favorable for severe storms at times during this period, though the specifics of when and where a severe threat will exist are unclear. Conditions will also be favorable for heavy rainfall, which could lead to flooding. Thunderstorms are also possible at times later next week. It is too early to make a meaningful assessment of the severe risk with these storms. .SPOTTER INFORMATION STATEMENT... Formal spotter activation will not be necessary this afternoon or tonight. However, spotters are requested to report any hail to the National Weather Service in Green Bay. LMZ521-522-541>543-041715- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 1204 PM CDT Fri Aug 3 2018 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible at times from Saturday night into Monday and then again later next week. Any storms that develop would pose a hazard to boaters on the bay and lake. Skowronski
In the hours before
Special weather statement, Aug 3, 8:13 AM CDT, 5 hours 14 minutes before
Special Weather Statement National Weather Service Green Bay WI 813 AM CDT Fri Aug 3 2018 WIZ005-010>013-018>021-030-031-035>039-045-048>050-073-074-031430- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Marathon-Shawano-Wood- Portage-Waupaca-Outagamie-Brown-Waushara-Winnebago-Calumet- Manitowoc-Southern Marinette County-Southern Oconto County- 813 AM CDT Fri Aug 3 2018 ...VISIBILITIES IMPROVING ACROSS MOST OF THE AREA...BUT PATCHY DENSE FOG MAY PERSIST IN LOW-LYING AREAS FOR ANOTHER HOUR OR TWO... The widespread dense fog that developed over portions of central and north-central Wisconsin had begun to lift, and a steady improvement in the conditions across most of the area is expected during the next hour or two. However, patches of dense fog with visibilities down as low as a few hundred feet will probably linger a bit longer in low-lying areas and near lakes, streams, and rivers. Motorists should remain alert for sudden variations in the visibility due to lingering patches of dense fog. Be sure to use low-beam headlights until the fog is completely gone. Be sure to drive at a speed that will allow you to safely stop if you unexpectedly encounter an object or animal on the road. Skowronski
Special weather statement, Aug 3, 11:38 AM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1138 AM CDT FRI AUG 3 2018
WIZ030-035-031745-
Marathon WI-Wood WI-
1138 AM CDT FRI AUG 3 2018
...STRONG THUNDERSTORMS APPROACHING THE AREA FROM THE WEST...
At 1137 AM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Couderay to near Eau Claire to 40
miles northwest of La Crosse. The thunderstorms were moving to the
east around 35 mph.
Half inch hail and winds in excess of 30 mph will be possible with
the stronger storms.
Strong thunderstorms will be near...
Marshfield and Spencer around 1245 PM CDT.
Other locations impacted by these storms include Sandhill Wildlife
Area, North Wood County Park, Rozellville, Cherokee, Auburndale,
Stratford, March Rapids, Dexterville, Athens and Hewitt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4503 9031 4504 9020 4512 9019 4512 9004
4452 8992 4425 9010 4425 9032
TIME...MOT...LOC 1633Z 274DEG 33KT 4573 9136 4481 9123 4438 9145
EckbergSpecial weather statement, Aug 3, 12:11 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1211 PM CDT FRI AUG 3 2018
WIZ018-030-035-036-031830-
Marathon WI-Wood WI-Portage WI-Lincoln WI-
1211 PM CDT FRI AUG 3 2018
...STRONG THUNDERSTORMS MOVING INTO THE AREA EARLY THIS
AFTERNOON...
At 1209 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from 8 miles southeast of Winter to 10 miles
northeast of Thorp to 7 miles south of Greenwood to 9 miles east of
Blair. Movement was east around 40 mph.
Half inch hail and winds in excess of 30 mph will be possible with
the stronger storms.
Strong thunderstorms will be near...
Abbotsford around 1240 PM CDT.
Pittsville around 1245 PM CDT.
Wisconsin Rapids and Tripoli around 105 PM CDT.
Wausau and Lake Wazeecha around 110 PM CDT.
Rib Mountain around 115 PM CDT.
Mosinee and Whiting around 120 PM CDT.
Weston and Tomahawk around 125 PM CDT.
Other locations impacted by these storms include North Wood County
Park, Big Eau Pleine County Park, Moon, Blenker, Fenwood, Kellner,
Powers Bluff County Park, Brokaw, Bethel and Knowlton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4503 9031 4504 9020 4512 9020 4512 9005
4555 9004 4556 8988 4552 8974 4470 8938
4425 8966 4425 9032
TIME...MOT...LOC 1709Z 287DEG 40KT 4575 9087 4510 9070 4467 9064 4425
9106
EckbergThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 9:35 PM CDT | Dense Fog Advisory | GRB | Lincoln, Marathon, Oneida, Portage, Vilas, Waupaca and 2 more | 10 hr |
| Aug 3, 11:38 AM CDT | Special Weather Statement | GRB | Wood | 67 min |
| Aug 3, 12:11 PM CDT | Special Weather Statement | GRB | Lincoln, Marathon, Wood | 79 min |
| Aug 3, 2:00 PM CDT | Special Weather Statement | GRB | Oneida, Vilas | 30 min |
| Aug 3, 2:47 PM CDT | Special Weather Statement | GRB | Langlade, Oneida, Vilas | 58 min |
| Aug 3, 2:56 PM CDT | Beach Hazards Statement | GRB | Door | 55 hr |
| Aug 3, 2:56 PM CDT | Small Craft Advisory | GRB | 55 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.